Alert archive / New Jersey / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 24, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at May 3, 2025, 1:33 PM EDT for Sussex County, New Jersey. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2025, 1:33 PM EDT (17:33 UTC)
- Expired
- May 3, 2025, 2:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sussex County, NJ
The radar
The Philadelphia radar (KDIX), 146 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
846
WUUS51 KPHI 031733
SVRPHI
NJC037-031800-
/O.NEW.KPHI.SV.W.0024.250503T1733Z-250503T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
133 PM EDT Sat May 3 2025
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Northeastern Sussex County in northwestern New Jersey...
* Until 200 PM EDT.
* At 133 PM EDT, a severe thunderstorm was located near High Point,
or near Montague, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Wind damage to
roofs, siding, trees, and power lines is possible.
* Locations impacted include...
Vernon Valley, High Point, Sussex, Montague, Hainesville, and
Highland Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Mount Holly NJ.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4120 7436 4119 7439 4116 7482 4129 7483
4135 7475 4136 7470
TIME...MOT...LOC 1733Z 259DEG 35KT 4127 7471
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPS2 follow-up statements
429
WWUS51 KPHI 031746
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
146 PM EDT Sat May 3 2025
NJC037-031800-
/O.CON.KPHI.SV.W.0024.000000T0000Z-250503T1800Z/
Sussex NJ-
146 PM EDT Sat May 3 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR NORTHEASTERN SUSSEX COUNTY...
At 146 PM EDT, a severe thunderstorm was located near Sussex, or 7
miles southeast of Montague, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Wind damage to roofs,
siding, trees, and power lines is possible.
Locations impacted include...
Vernon Valley, High Point, Sussex, Montague, and Highland Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Mount Holly NJ.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4117 7472 4130 7480 4135 7468 4120 7436
4120 7439 4119 7441
TIME...MOT...LOC 1746Z 247DEG 36KT 4125 7467
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPS166
WWUS51 KPHI 031758
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
158 PM EDT Sat May 3 2025
NJC037-031808-
/O.EXP.KPHI.SV.W.0024.000000T0000Z-250503T1800Z/
Sussex NJ-
158 PM EDT Sat May 3 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUSSEX COUNTY
WILL EXPIRE AT 200 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.
LAT...LON 4117 7472 4130 7480 4135 7468 4120 7436
4120 7439 4119 7441
TIME...MOT...LOC 1758Z 255DEG 33KT 4129 7456
$$
MPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:34 AM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 3, 9:34 AM EDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
934 AM EDT Sat May 3 2025
.SYNOPSIS...
Warm temperatures persist through today. A cold front will
gradually work its way into the region tonight and stall across
the region Sunday. Several waves of low pressure will be around
the region through Tuesday bringing a prolonged period of
unsettled weather. The complex system will gradually move out of
the region Tuesday night and Wednesday. A cold front will then
settle southward into the region Thursday into Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
930 AM...As of mid morning, one surface low to our north is
moving from Quebec into Atlantic Canada. Meanwhile, a second low
is developing near Kentucky associated with an upper level
trough that will be evolving into a closed low. Between the two
surface lows, there is a cold front to our north and west that
extends from New England through upstate NY into PA and then SW
through Ohio into Kentucky. This places the entire area in the
warm sector. As such, temperatures are climbing under skies that
are generally partly to mostly sunny with southwesterly winds.
It will be a breezy day across the area, with winds generally
10-15 mph with gusts 25-30 mph. Afternoon highs will once again
climb into the mid 80s across the Delmarva and near/southeast of
I-95. Northwest of I-95, a bit more cloud cover will likely
keep temperatures a bit more limited, though still near 80.
Into this afternoon, a 500 mb trough will be in the process of
closing off over central portions of the US as it tracks
generally eastward toward the area. A shortwave with enhanced
southwesterly mid-level flow will overspread the entire forecast
region, with significant height falls during the late afternoon
and evening hours. This feature will provide notable ascent
across the area ahead of the approaching cold front.
Scattered thunderstorm development is anticipated this
afternoon in the pre-frontal region, with locations a bit closer
to the front during peak heating more likely to see this
development. Consequently, the greatest chance for storm
development this afternoon appears to be across our Pennsylvania
and northern New Jersey counties, primarily northwest of I-95.
With strong afternoon heating, sfc-3 km lapse rates will become
quite steep, exceeding 8 C/km across the area. Forecast
soundings across eastern Pennsylvania into northern New Jersey
indicate MLCAPE reaching or exceeding 1,500 J/kg. Wind profiles
are progged to be fairly unidirectional, but enhanced winds
aloft will contribute to deep layer shear around 35 kt. Overall,
the environment will favor storm organization, with the
strongest storms capable of producing damaging wind gusts and
sporadic instances of hail. An isolated tornado is not entirely
out of the question.
Also of note, tall and skinny CAPE profiles are noted in
forecast soundings, with near saturation through the entire
vertical column. Forecast soundings also indicate PWATs near
1.5", which is well above normal for this time of year. These
factors indicate that any storms may produce very heavy rainfall
and there will be at least some risk for flash flooding. The
Storm Prediction Center has placed eastern Pennsylvania into
northern New Jersey in a Slight Risk for severe thunderstorms
this afternoon/evening, with the Weather Prediction Center
placing generally the same region in a Marginal Risk for
excessive rainfall.
Farther south and east but away from the marine influence near
the coast, isolated storms will still be possible. Any storms
that manage to form in this environment will still have severe
weather potential, but storm coverage will be much lower farther
from the front.
Tonight, the environment will slowly become less favorable for
strong storms, but locations from the Lehigh Valley north and
west may continue to see showers and storms. I-95 southeastward
may remain mostly dry. With the front still remaining northwest
of the area through the night, another warm night will be on
tap, with lows remaining in the mid 60s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An upper level low will become nearly stationary over the Ohio
Valley Sunday through Monday night. Surface low pressure will be
mostly stationary just to the east, with the cold front moving
in from the northwest tonight stalling out for a time before
possibly making some more progress southward across the region
as the surface low strengthens Monday. Pulses of upper level
energy rotating around the closed low aloft will lead to
intervals of showers and thunderstorms, but with plenty of cloud
cover and winds turning southeasterly and then easterly, it
looks like CAPE will be minimal, leading to mostly a heavy rain
vs a severe threat. The increasingly onshore, upslope flow will
lead to concentration of heavier rain across areas northwest of
the I-95 corridor, where several inches may fall by dawn on
Tuesday. Heavier rain risks appear to decrease progressively to
the south and east, with minimal risk along the southern NJ and
DE shores. As far as timing of rainfall, one main pulse looks
likely to cross the region late Sunday into Sunday evening, then
a bit of a break with lighter and more occasional showers late
Sunday night into Monday before another, likely heavier round
with the main surface low's progression into the area late
Monday into Monday night. While some elevated CAPE likely leads
to isolated to scattered thunder, again the limited surface
warmth with marine layer increasingly influential likely
prevents significant severe risk, with flooding again the main
concern. Highs will be in the 70s Sunday, but may drop into the
60s with more of a marine push on easterly flow by Monday. Lows
may stay in the 60s again Sunday night, but the greater marine
influence may nudge them into the 50s by Monday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Low pressure both at the surface and aloft finally makes
noticeable progress north and east on Tuesday, with a gradual
decrease in POPs Tuesday into Tuesday night. As the system pulls
thru and winds turn back westerly, we should warm up a bit
compared to Monday, with highs rising back into the 70s for
most, though with plenty of clouds still around.
Weak high pressure builds in for Wednesday, with minimal chance
of precip. Still uncertain about just how quickly the system
completely clears out, so have some lingering chance POPS north,
but sub-slight chance south. Should gain a few more degrees in
highs, but again mainly 70s.
Guidance then has a cold front drop southward from Canada
Thursday into Friday, with a return of chance POPS CWA-wide
Thursday. Timing of the front may cause them to linger into
Friday. Highs again mainly 70s for Thursday, but may get stuck
in the 60s behind the front Friday.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...VFR this morning. Southwest winds 10-15 kt with gusts
20-25 kt after 14-15Z. Scattered showers and storms expected to
form after 18Z, primarily impacting KRDG/KABE, but perhaps as
far south as the I-95 terminals. Reductions to sub-VFR are
likely with any storm to impact a terminal. Moderate confidence,
with low confidence in timing/placement of any reductions below
VFR.
Tonight...Scattered showers/storms linger into the evening and
again will be focused mainly near and especially north of the
I-95 terminals. Sub VFR likely if any storms move over TAF sites
but otherwise VFR through the evening. Ceilings will begin to
lower towards 12Z from west to east, with MVFR or perhaps IFR
becoming increasingly likely. Moderate confidence.
Outlook...
Significant periods of sub-VFR conditions with some intervals
of IFR mixed in are expected Sunday through Tuesday as complex
low pressure brings multiple rounds of showers and even a few
thunderstorms. Predominantly VFR conditions are more likely to
return as the system moves out on Wednesday.
&&
.MARINE...
A Small Craft Advisory will be in effect for the Atlantic
coastal waters from 1 PM this afternoon to 7 AM Sunday. South
wind 15-20 kt with gusts to 30 kt and seas 4-6 ft expected. Rain
showers and isolated storms are also possible tonight.
Outlook...
Lingering waves around 5 feet may result in a need to extend the
Small Craft Advisory on the ocean waters for a few hours into
Sunday morning, but confidence is not that high just yet.
Otherwise, conditions should generally subside below SCA
criteria Sunday thru Sunday night. An area of low pressure
crossing the region later Monday into Tuesday may result in a
return of SCA conditions, mainly on the ocean waters. Conditions
should then again subside below SCA levels on Wednesday. Aside
from winds and seas near SCA levels, the main concern Sunday
through Tuesday will be showers and occasional thunderstorms.
The end of the showery conditions is more likely Wednesday.
&&
.HYDROLOGY...
A significant period of wet weather looks to begin late
today and persist into at least Tuesday. Several inches of rain
may fall in some locations, however timing and location will be
critical to determine if any flood issues arise. If the rain is
spread out over several days, little flooding may occur, but
heavy convective rains concentrated in any location and shorter
time period may result in significant issues. Fortunately we are
coming off an extended dry spell, particularly northwest of
I-95 where indications suggest the heaviest rains may end up
falling. For the time being will continue to monitor trends in
guidance.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 1 PM this afternoon to 7 AM EDT
Sunday for ANZ450>455.
&&
SYNOPSIS...Cooper/RCM
NEAR TERM...Cooper/Fitzsimmons
SHORT TERM...RCM
LONG TERM...RCM
AVIATION...Cooper/RCM
MARINE...Cooper/RCM
HYDROLOGY...The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:27 PM EDT | Severe Thunderstorm Warning | PHI | Ocean | 23 min |
| May 3, 3:28 PM EDT | Special Marine Warning | PHI | 22 min | |
| May 3, 4:38 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon | 52 min |
| May 3, 5:21 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Somerset | 39 min |
| May 3, 6:46 PM EDT | Severe Thunderstorm Warning | PHI | Monmouth, Ocean | 24 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.